Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 7, 2005, 8:33 PM CDT for Mellette County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 8:33 PM CDT (01:33 UTC)
- Expired
- Jun 7, 2005, 9:21 PM CDT
- In force
- 48 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Mellette County, SD
The radar
The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:45 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 080133 TORUNR SDC095-080215- /O.NEW.KUNR.TO.W.0013.050608T0133Z-050608T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 833 PM CDT TUE JUN 7 2005 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 915 PM CDT * AT 828 PM CDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM NEAR CEDAR BUTTE...OR 16 MILES WEST OF WHITE RIVER NEAR HIGHWAY 44...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... WHITE RIVER AROUND 905 PM CDT... TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO OCCURING WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR NORTHEASTERN WYOMING. LAT...LON 4364 10109 4348 10110 4336 10065 4371 10060 $$ CALDERON
2 follow-up statements
000 WWUS53 KUNR 080149 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 749 PM MDT TUE JUN 7 2005 SDC095-080215- /O.CON.KUNR.TO.W.0013.000000T0000Z-050608T0215Z/ MELLETTE SD- 849 PM CDT TUE JUN 7 2005 ...A TORNADO WARNING CONTINUES FOR EASTERN MELLETTE COUNTY UNTIL 915 PM CDT... AT 843 PM CDT...THE PUBLIC REPORTED A TORNADO LOCATED 2 MILES SOUTH OF WHITE RIVER...MOVING EAST AT 45 MPH. * THE TORNADO WILL BE NEAR... WOOD AROUND 855 PM CDT... BAD NATION AROUND 900 PM CDT... MOSHER AROUND 910 PM CDT... TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM. LAT...LON 4375 10079 4340 10081 4339 10022 4375 10024 & $$ CALDERON
000 WWUS53 KUNR 080221 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 821 PM MDT TUE JUN 7 2005 SDC095-080231- /O.EXP.KUNR.TO.W.0013.000000T0000Z-050608T0215Z/ MELLETTE SD- 921 PM CDT TUE JUN 7 2005 ...THE TORNADO WARNING FOR MELLETTE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 917 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED FROM THE AREA...SO THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH STILL REMAINS IN EFFECT FOR THE AREA. LAT...LON 4375 10079 4340 10081 4339 10022 4375 10024 $$ CZEPYHA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:50 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 7, 2:50 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 150 PM MDT TUE JUN 7 2005 .SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING. AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH CLOUD COVER. .EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY FINALLY DRY THINGS OUT. && .AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE WY...SEVERE TSTM WATCH TIL 8 PM MDT && SANDERS/LJC
Hazardous weather outlook, Jun 7, 12:15 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT TUE JUN 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN CENTRAL SOUTH DAKOTA. SS
In the hours before
Local storm report, Jun 7, 7:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 6 S KADOKA 43.75N 101.51W
06/07/2005 2.50 INCH JACKSON SD PUBLIC
&&
LCZEPYHALocal storm report, Jun 7, 7:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 11 N CREIGHTON 44.41N 102.21W
06/07/2005 0.75 INCH PENNINGTON SD TRAINED SPOTTER
0625 PM HAIL 9 NNW CREIGHTON 44.37N 102.30W
06/07/2005 1.50 INCH PENNINGTON SD TRAINED SPOTTER
HAIL LASTED FOR 15 MINUTES FROM 625 PM MDT THROUGH 640 PM
MDT.
&&
LCZEPYHALocal storm report, Jun 7, 8:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 N ELM SPRINGS 44.32N 102.47W
06/07/2005 0.88 INCH MEADE SD TRAINED SPOTTER
0604 PM HAIL 5 W SCENIC 43.78N 102.65W
06/07/2005 0.75 INCH PENNINGTON SD PUBLIC
0604 PM TSTM WND GST 5 WSW SCENIC 43.76N 102.64W
06/07/2005 60 MPH PENNINGTON SD PUBLIC
&&
LCZEPYHALocal storm report, Jun 7, 8:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 11 N CREIGHTON 44.41N 102.21W
06/07/2005 0.75 INCH PENNINGTON SD TRAINED SPOTTER
0635 PM HAIL 3 WSW COTTONWOOD 43.96N 101.96W
06/07/2005 0.75 INCH JACKSON SD TRAINED SPOTTER
0645 PM HAIL N BELVIDERE 43.83N 101.27W
06/07/2005 1.00 INCH JACKSON SD TRAINED SPOTTER
0645 PM TSTM WND GST 1 NE WANBLEE 43.58N 101.64W
06/07/2005 60 MPH JACKSON SD TRAINED SPOTTER
0650 PM HAIL 15 SE KADOKA 43.68N 101.30W
06/07/2005 1.00 INCH JACKSON SD TRAINED SPOTTER
0650 PM TSTM WND GST 15 SE KADOKA 43.68N 101.30W
06/07/2005 70 MPH JACKSON SD TRAINED SPOTTER
0702 PM HAIL N SWETT 43.17N 101.95W
06/07/2005 0.75 INCH BENNETT SD TRAINED SPOTTER
0702 PM TSTM WND GST 6 N PHILIP 44.13N 101.67W
06/07/2005 70 MPH HAAKON SD LAW ENFORCEMENT
&&
LCZEPYHALocal storm report, Jun 7, 8:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 5 NE MILESVILLE 44.52N 101.61W
06/07/2005 65 MPH HAAKON SD CO-OP OBSERVER
0726 PM TSTM WND GST 16 NE MILESVILLE 44.63N 101.45W
06/07/2005 65 MPH HAAKON SD PUBLIC
&&
LCZEPYHALocal storm report, Jun 7, 8:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 6 NE OTTUMWA 44.30N 101.25W
06/07/2005 70 MPH HAAKON SD TRAINED SPOTTER
&&
LCZEPYHAThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:02 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 43 min |
| Jun 7, 7:29 PM CDT | Tornado Warning | UNR | Jackson | 46 min |
| Jun 7, 7:33 PM CDT | Severe Thunderstorm Warning | UNR | Jackson | 57 min |
| Jun 7, 7:44 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 67 min |
| Jun 7, 7:49 PM CDT | Tornado Warning | UNR | Jackson | 35 min |
| Jun 7, 8:02 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 45 min |
| Jun 7, 8:07 PM CDT | Severe Thunderstorm Warning | UNR | Ziebach | 61 min |
| Jun 7, 8:19 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 56 min |
| Jun 7, 9:14 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 62 min |
| Jun 7, 9:17 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 36 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.